PMR and prednisone

Have reduced from 15mg prednisone to 9mg since June 2016.Have just reduced to 9mg and have felt soreness in my thighs and upper arms when I woke about 4am eventually went back to sleep and woke at 8am and felt just stiffness which disappeared as I moved around. What to do.Go back to higher dose of Prednisone 10mg or treat as a flareup and go to 15mg for a week then reduce back to 10mg.Have had no trouble up to now on the DSNS plan.I was on 1 Dnd 4 Dod. Should I go to the 1 Dnd 6 Dod, which to me seems to be twice as long to reduce.

3 Replies

oldestnewest
  • I'd try the longer taper. It could well be steroid withdrawal. Another suggestion people make is to reduce by only .5 mg at a time, and in fact I've done this. When I was reducing from about 8 down to about 4 I used to drop by .5 mg for the first part of the taper, then drop a further .5 halfway through. Thus halfway through my new dose became a new old dose, and the second drop of .5 became a new new dose. If that makes sense. What it meant was I never dropped by a full mg from day to day but still achieved the full mg drop in the regular taper time. Now that I'm lower I do not drop that second .5 part way through.

  • Hi Zanthy,

    As HeronNS says it could just be steroid withdrawal if it came on as you reached 9mg, but the idea of the slow plan is to stop that. Maybe you have just gone below your optimum level for the moment.

    You may find that going back to 10mg will be enough, you don't need to go back up to 15mg unless really necessary and even if it is the beginning of a flare you may have caught it quickly enough.

    Suggest you try 10mg for a week and see how that goes, if okay stay there for another couple of weeks. If that doesn't work then maybe up a bit more.

    Once you do get stabilised then maybe try the slower plan, and certainly once into single figures then try reducing by only 0.5mg. It may look and seem slower, but better that than risk the chance of flaring.

    If you've only been diagnosed since June last year, then I'm afraid you have to expect it to last at least another couple of years. It's not an illness that goes quickly for the majority of people - despite what your doctor may imply!

    Plus you need to be on the right dose for you at any one time, yes we are trying to reduce Pred to get to the lowest required, but if you're not taking enough to control the inflammation, pain etc there's no point being on it.

    Good luck, and be patient.

  • No, just go back to the last dose that worked - this isn't a flare, this is just the sign you are at the limit of "the lowest dose that manages the symptoms". It can even be in the middle of the taper - 1 day new, 4 days old repeated. Often if you just wait a few weeks and try again it will work.

    And it doesn't matter if it takes twice as long if it works! It isn't a race.

You may also like...